Document Detail

Vancomycin-Induced Neutropenia: Is it Dose- or Duration-Related? (May).
MedLine Citation:
PMID:  21521866     Owner:  NLM     Status:  Publisher    
OBJECTIVE: To systematically evaluate the literature to determine whether vancomycin-induced neutropenia is dose- or duration- related and provide clinicians with feasible treatment alternatives. DATA SOURCES: A literature search of PubMed (1949-November 2010), MEDLINE (1950-November 2010), EMBASE (1980-November 2010), and International Pharmaceutical Abstracts (1970-November 2010) was performed using the terms vancomycin, neutropenia, and leukopenia. Citations from publications were reviewed for additional references. STUDY SELECTION AND DATA EXTRACTION: Studies and case reports were included if they reported neutropenia with vancomycin administration and excluded if they did not describe vancomycin dosages and/or concentrations, or if neutropenia resolved while the patient was still receiving vancomycin. Cases with significant confounders and those in which authors provided minimal information about patients were also excluded. DATA SYNTHESIS: Seven retrospective chart reviews (ie, case series) and 33 case reports were identified. Of these, 3 retrospective reviews and 26 case reports met inclusion criteria. To our knowledge, no prospective studies have assessed this clinical complication. Data suggest that vancomycin-induced neutropenia may not be completely related to daily dosages, total cumulative dosage, or supra- therapeutic vancomycin concentrations. Furthermore, evidence suggests that neutropenia is more likely associated with therapy longer than 7 days, with the majority of episodes occurring beyond 20 days of therapy. Given these findings, a practical approach is to monitor white blood cell (WBC) count with a differential (including absolute neutrophil count) once a week in patients who are receiving vancomycin for more than 7 days. CONCLUSIONS: Vancomycin-induced neutropenia is most likely associated with prolonged vancomycin exposure. Patients receiving vancomycin for longer than 7 days should have WBC count, differential, monitored weekly. Vancomycin should be discontinued if there is a high clinical suspicion of it causing neutropenia, and an alternative agent should be initiated. Prospective case-controlled studies are needed to better characterize this adverse event.
Emily Black; Tim Ty Lau; Mary Hh Ensom
Related Documents :
12781006 - Molecular subtyping to detect human listeriosis clusters.
16287796 - The terri schiavo case: legal, ethical, and medical perspectives.
24388606 - Thank you to jmpt peer reviewers for 2012.
15597236 - Detection of therapeutically relevant diagnoses made by sonography of the upper abdomen...
10946096 - Biomechanics of the cervical spine. i: normal kinematics.
6519136 - Tubular gigantism of the kidney in a 41-mm, streeter's 23rd horizon, human fetus with a...
Publication Detail:
Type:  JOURNAL ARTICLE     Date:  2011-4-26
Journal Detail:
Title:  The Annals of pharmacotherapy     Volume:  -     ISSN:  1542-6270     ISO Abbreviation:  -     Publication Date:  2011 Apr 
Date Detail:
Created Date:  2011-4-27     Completed Date:  -     Revised Date:  -    
Medline Journal Info:
Nlm Unique ID:  9203131     Medline TA:  Ann Pharmacother     Country:  -    
Other Details:
Languages:  ENG     Pagination:  -     Citation Subset:  -    
Faculty of Pharmaceutical Sciences, The University of British Columbia, Vancouver, British Columbia, Canada.
Export Citation:
APA/MLA Format     Download EndNote     Download BibTex
MeSH Terms

From MEDLINE®/PubMed®, a database of the U.S. National Library of Medicine

Previous Document:  Assessment of vancomycin dosing and subsequent serum concentrations in pediatric patients.
Next Document:  Role of {alpha}2-Agonists in the Treatment of Acute Alcohol Withdrawal (May).